Start Submission Become a Reviewer

Reading: Polypharmacy in elderly: BRASH syndrome mimicking complete heart block with atrial fibrillation

Download

A- A+
Alt. Display

Case Reports

Polypharmacy in elderly: BRASH syndrome mimicking complete heart block with atrial fibrillation

Authors:

A G Saumya Darshani ,

National Hospitals of Sri Lanka, LK
X close

Darshana Kulathilake

National Hospitals of Sri Lanka, LK
X close

Abstract

Background: Polypharmacy is defined as use of an increased number of medications or the use of medications beyond necessity. One of the defined rare phenomena with polypharmacy is BRASH syndrome which includes bradycardia, renal impairment, atrioventricular (AV) blockers, shock and hyperkalemia in a vicious cycle. Case presentation: A 74-year-old female with diabetes mellitus, hypertension and a history of ischemic stroke on polypharmacy including an angiotensin converting enzyme (ACE) inhibitor and a beta blocker presented with dizziness and chest pain. She was confused on admission and found to have bradycardia and low blood pressure. The electrocardiogram (ECG) was compatible with complete heart block with atrial fibrillation. She had resistant hyperkalemia, acute kidney injury and metabolic acidosis warranting hemodialysis. Conclusion: Drug effects should be considered in differential diagnoses in a patient presenting with bradycardia and hyperkalemia since polypharmacy is a reversible aetiology.
How to Cite: Darshani, A.G.S. and Kulathilake, D., 2019. Polypharmacy in elderly: BRASH syndrome mimicking complete heart block with atrial fibrillation. Journal of the Postgraduate Institute of Medicine, 6(2), pp.E100 1–6. DOI: http://doi.org/10.4038/jpgim.8245
Published on 30 Dec 2019.
Peer Reviewed

Downloads

  • PDF (EN)

    comments powered by Disqus